Immune system can cause cirrhosis of the liver

0

DEAR DR. DONOHUE: My mother is 64 and had been in excellent health until six months ago. Her illness started with itching skin. In the following six months, she saw five doctors, and each gave her a different diagnosis and prescribed different treatments.

The sixth doctor discovered that she had primary biliary cirrhosis. My sisters and I would like information on it. A doctor told one of my sisters that it is a death sentence. Is it? – L.L.

ANSWER:
Liver cirrhosis is a liver filled with scar tissue to such an extent that its function is compromised and its architecture is destroyed. Most people automatically think of alcohol as the cause. Alcohol is only one of many causes.

Primary biliary cirrhosis has nothing to do with alcohol. Here, the immune system targets the liver’s bile ducts for destruction. Those ducts remove bile from the liver and drain it into the gallbladder for storage. In this condition, with destruction of the bile drainage system, bile stagnates in the liver and destroys liver cells. Scar tissue replaces dead liver cells. The liver becomes cirrhotic.

What stimulates the immune system to target the body’s bile ducts is a matter that hasn’t been clarified.

Itching is an important sign of this disease. The trouble is that itching can be a sign of many illnesses and can often be something for which no cause is found.

However, when great fatigue develops along with itching, then thoughts should turn to less-common causes for the itch. If the skin or whites of the eyes turn yellow, then the liver is at fault until proven otherwise.

The result of one blood test, called the antimitochondrial antibody test, is very suggestive of this diagnosis.

Death isn’t inevitable. The outlook for people with primary biliary cirrhosis has taken a turn for the better. Actigall is a medicine that extends life for many who have this illness. If the illness worsens in spite of treatment, then liver transplantation is the cure.

DEAR DR. DONOHUE: For many years I have had mammograms. I have never had a bad report until this year. It says I have calcifications in my left breast.

In the past year I began to take Fosamax for osteoporosis. Could the Fosamax have led to the breast calcifications? It calcifies bones. Do calcifications mean cancer? – B.A.

ANSWER: Fosamax didn’t have a hand in your breast calcifications. It encourages calcium’s entry into bone, but it doesn’t make calcium enter the breast. Breast calcifications can result from things that are completely innocent. A bump so mild that you didn’t even notice it can induce the body to put down calcium in the breast. A minor breast infection can do the same.

The doctors who read mammograms distinguish between innocent causes of calcifications and cancerous causes by the pattern of the calcifications, their size and their shape. Around 80 percent of breast calcifications are not cancerous.

Your doctor can give you the assurance that you deserve on the cancer question.

The booklet on breast cancer presents this illness’s causes and treatments.

Readers who would like a copy can obtain one by writing to: Dr. Donohue – No. 1101, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: Are raisins good or bad for you? I love them. Set the record straight so I can continue to eat them without guilt. – R.C.

ANSWER:
Any food that people have been eating for at least 3,000 years cannot be bad. Our ancestors began sun-drying grapes that long ago.

One-third cup of raisins has 150 calories. Raisins have vitamin A, vitamin C and folic acid, a B vitamin. They contain potassium, calcium and iron. If you must watch how much sugar you eat, you have to moderate your love for raisins. One-third cup has 39 grams of carbohydrates from two sugars: glucose and fructose.

Raisins are good for you.

DEAR DR. DONOHUE: I am 37. This past winter I put myself on a high-protein diet and took creatine as a supplement.

I also started working out with weights quite hard, and I thought that the extra protein and creatine would help me build muscles quickly. I believe they did.

Last week I had a physical exam with some blood tests. Everything came out fine except for my BUN and creatinine blood values. They were slightly high. Could my diet have done this? – R.F.

ANSWER:
BUN – blood urea nitrogen – and creatinine are things used to gauge kidney function. Perhaps your diet influenced the values, but I have my doubts. Have the tests repeated. If they’re still high, then stop the extra protein and the creatine supplement, and then have the blood test repeated. That will tell you if they made a contribution to the elevation of your tests.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com

Advertisement
SHARE